Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 17, NWS Pocatello, ID

May 24, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at May 24, 2021, 3:22 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at May 24, 2021, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 24, 2021, 3:22 AM MDT (09:22 UTC)
In effect from
May 24, 2021, 10:00 AM MDT
Expired
May 24, 2021, 9:00 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS75 KPIH 240922
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
322 AM MDT Mon May 24 2021

IDZ052-053-250300-
/O.NEW.KPIH.WI.Y.0018.210524T1800Z-210525T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
322 AM MDT Mon May 24 2021

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Mud Lake, INL, Craters of the Moon NM, Idaho Falls,
  Rexburg, and St. Anthony.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-250300-
/O.NEW.KPIH.LW.Y.0017.210524T1600Z-210525T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
322 AM MDT Mon May 24 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING FOR AMERICAN FALLS RESERVOIR...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...American Falls Reservoir. 

* WHEN...From 10 AM this morning to 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at May 24, 2:59 AM MDT, 23 minutes earlier.

Area forecast discussion, May 24, 2:59 AM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
259 AM MDT Mon May 24 2021

.SHORT TERM...Today through Wednesday night.
Main impact today will be expected wind increases in the Snake
River Plain. Have a lake wind advisory in effect for American
Falls Reservoir from 10 am through 9 pm for southwest winds of 20
mph or greater. A wind advisory is in effect for the Upper Snake
Plain including Idaho Falls and the arco desert for speeds of 30
mph from noon through 9 pm. Showers and thunderstorms will be
mainly limited to the eastern mountains today. Another Pacific
trof will move through Idaho Tuesday into Wednesday and will have
a better chance for showers and thunderstorms Tuesday through
Wednesday. Winds will be much reduced on Tuesday after the windy
conditions today. Most widespread precipitation likely to be
Tuesday night. by Wednesday expect most activity to be in the
eastern mountains again. Generally temperatures will remain cool
today with highs mainly in the 50s mountains and 60s valleys, with
slight warming ahead of next system Tuesday but in the short term
temperatures remain below seasonal normals for late May. GK

.LONG TERM...Thursday through Monday. Extended period starts out dry
with upper ridge passing overhead. Next upper trough shifts across
the region during the day Friday. Model trends have shifted the low
further north than previous runs, which introduces a drier flow
aloft. The blend has trended in this direction, but there is a
significant amount of disagreement with the ensemble clusters from
12Z, which still favor a deeper closed low solution. Interestingly,
moving into Saturday night and Sunday, both operational GFS and
ECMWF now favor a split flow closed low dropping into central or
southern California. There may be a hint of this in the clusters but
overall given the uncertainty, confidence is extremely low in the
extended period at this time, and thus stayed with the blended
solution overall.

&&

.AVIATION...East Idaho starts to see a trend toward a drier solution
beginning today as upper low has pulled well northeast of the
region. There is still a chance for a few SHRA mainly higher
elevations. Instability not very impressive today, but there is
still enough uncertainty to carry VCTS for each terminal for
daylight hours. Expect winds to pick up today, reaching 20-25kts
sustained for KPIH and KIDA, strongest 18Z-03Z. Precipitation threat
diminishes after sunset, as do the winds. Next shortwave feature
drives into the region Thursday, so SHRA a possibility for KSUN
after sunrise in the extended portion of the terminal forecast. DMH

&&

.FIRE WEATHER...Showers and a few thunderstorms remain a possibility
today, mainly higher elevations. Winds will also be a concern, with
speeds increasing especially over the northern portions of the Snake
Plain for the afternoon and early evening, though humidities still
remain high. After a brief break overnight, next feature dives into
the region beginning Tuesday for another round of showers and
thunderstorms both Tuesday and Wednesday. Thursday still looks quite
dry for East Idaho. There is some uncertainty headed into the
weekend with the next system, as the models have started trending
the system further north, which would keep East Idaho in a drier
flow and would limit precipitation potential. Confidence is low at
this time. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 10 AM this morning to 9 PM MDT this
evening for IDZ054.

Wind Advisory from noon today to 9 PM MDT this evening for
IDZ052-053.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:22 AM MDTWind AdvisoryPIHBingham, Bonneville, Butte, Fremont, Jefferson, Madison18 hr
May 24, 1:25 PM MDTSpecial Weather StatementPIHFremont35 min

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.